Alert archive / New Jersey / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 14, NWS New York, NY

May 13, 2000Union County, New Jersey

NWS New York, NY issued this severe thunderstorm warning at May 13, 2000, 8:29 PM EDT for Union County, New Jersey. It was in force for 46 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 13, 2000, 8:29 PM EDT (00:29 UTC)
Expired
May 13, 2000, 9:15 PM EDT
In force
46 min
Issued by
NWS New York, NY
Area
Whole counties

County Union County, NJ

What was reported inside it

TimeReportWhereRemark
May 13, 8:45 PM EDTThunderstorm Wind 50 EScotch Plains, NJ

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 13, 6:00 PM EDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Brookhaven, NY (KOKX), launched 00:00Z, 0.5 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 00:00Z on 2000-05-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 00:00Z on 2000-05-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 183 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
798 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
183 m²/s²
0-3 km storm-relative helicity
248 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

161 
WUUS51 KOKX 140030
SVRNYC
NJC039-140115-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NEW YORK NY
829 PM EDT SAT MAY 13 2000

THE NATIONAL WEATHER SERVICE IN UPTON NY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR THE FOLLOWING COUNTIES...

  IN NORTHEASTERN NEW JERSEY...
     UNION...

* UNTIL 915 PM EDT...

* AT 829 PM EDT A SEVERE THUNDERSTORM WAS LOCATED 16 MILES WEST OF
  PLAINFIELD...MOVING EAST AT 30 MPH.

* BASED ON THIS MOVEMENT...THE SEVERE THUNDERSTORM SHOULD BE IN
  THE VICINITY OF...
  CLARK AROUND 855 PM EDT...
  LINDEN...UNION AROUND 905 PM EDT...
  ELIZABETH AROUND 910 PM EDT...

HAIL TO THE SIZE OF NICKELS AND WIND GUSTS TO 60 MPH CAN BE 
EXPECTED IN THE WARNED AREA.

REMEMBER A SEVERE THUNDERSTORM CAN PRODUCE DAMAGING WINDS IN EXCESS
OF 58 MPH...LARGE HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM EDT
SATURDAY EVENING FOR NORTHEAST NEW JERSEY AND SOUTHEAST NEW YORK.

$$

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN UPTON NY.

LAT...LON 4063 7479 4047 7469 4066 7408 4071 7438

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 13, 2:30 PM EDT, 5 hours 59 minutes earlier.

Area forecast discussion, May 13, 2:30 PM EDT, 5 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW YORK NY
230 PM EDT SAT MAY 13 2000

DISC: SFC PLOT SHOWS THERE STILL IS SOME COLD AIR DAMMING SITTING
OVR THE RGN ATTM. WMFNT IS SLOWLY SNAKING ITS WAY THRU SRN NJ AND
INTO ERN PA. BEHIND THE FNT TEMPS HAVE JUMPED WL INTO THE MID AND
UPR 70S. SOME LOCATIONS ARE RPTNG LWR 80S WITH DP IN THE MID 60S.

BOTH SAT AND RADAR PIX SHOWS THAT THE CONVECTION IS BREAKING OUT
JUST TO THE W OF THE WMFNT. NEW MOSAIC RADAR LOOP HAS SOME TSTM
ACTIVITY DVLPNG OVR NRN PA SW OF BGM/ELM. MOVMNT OF THE CELLS ARE
ARND 260/30-40KT. NEW BUFKIT SHOWS THAT OUR LOCAL AREA SHD BREAK THE
CAP ARND 19-20Z. IF THIS IS TRUE WE STL CUD GET INTO THE STRG/SVR
TSTMS FOR A FEW HRS. OUR LATEST WND VAD SHOWS THAT SOME MID LVL
COOLING IS BEGINNING TO DVLP OVRHEAD.

ALL MODELS SHOWS THAT THERE IS SOME WAA TAKING PLACE AT H8 AND THERE
IS AN OMEGA FIELD THAT WLL MOVE THRU THE RGN ARND 00Z. CURRENT SFC
OBS SHOWS THAT WE ARE STRNG TO BREAK OUT FRM THE LWR DECK AND ONLY
SOME SCT AND AC. THIS WL LET THE TEMPS GO INTO THE 70S. LI/S ARE
STILL IN THE -2/-3 RANGE AND WITH A STRNG TSTM POP CAN NOT RULE OUT
THE POT FOR A COUPLE OF STRG/SVR CELLS TO MOVE THRU.

WL ADD A THROUGH THIS EVE PORTION AND MENTION SHWRS/TSTMS FOR THE
REMAINDER OF THIS AFTERNOON. ALL MODELS SHOWS THAT THE CDFNT SHD
ARRIVE ARND 03-06Z. AVN HAS A LRG AMOUNT OF QPF COMING THRU WITH THE
FNT. THIS IS NOT BAD AS LOOKING AT THE PW BUFKIT HAS US ARND 1.5IN.
SO...SOME OF THE TSTMS/SHWRS MAY BE HVY AT TIMES. WL JUST SAY SOME
WITH STRG GUSTY WINDS AND HVY DOWNPOURS.

ONCE FNT MOVES E OF THE ARE HI PRES BEGINS TO MOVE IN AND REST OF
FCST PD LKS GD.

MARINE...NO PROBLMS...WNDS/WVS XPCTD TO RMN BLO SCA.

.OKX...NONE.

In the hours before

Special weather statement, May 13, 3:00 PM EDT, 5 hours 29 minutes before
CTZ005>012-NJZ002>006-011-NYZ067>081-140430-

SEVERE WEATHER OUTLOOK FOR SOUTHEAST NY
NORTHEAST NJ AND SOUTHERN CT
NATIONAL WEATHER SERVICE NEW YORK NY
300 PM EDT SAT MAY 13 2000

...SEVERE WEATHER POSSIBLE THROUGH THIS EVENING...

A LOW PRESSURE SYSTEM NORTH OF THE GREAT LAKES WILL CONTINUE TO MOVE
EAST. THERE IS AN ASSOCIATED COLD FRONT WHICH EXTENDS SOUTH THROUGH
CENTRAL NEW YORK AND PENNSYLVANIA. THERE ALSO IS A WARM FRONT
THROUGH THE EASTERN SECTIONS OF PENNSYLVANIA. THIS WARM FRONT WILL
MOVE NORTH AND SHOULD PASS THROUGH OUR AREA DURING LATE THIS
AFTERNOON AND EARLY THIS EVENING. SKIES HAVE CLEARED SOMEWHAT AND
ALLOWED TEMPERATURES TO CLIMB INTO THE MID AND UPPER 70S. THIS WILL
DESTABLIZE THE REGION AS THE COLD FRONT MOVES CLOSER TO THE COAST.

THERE IS THE POTENTIAL FOR SHOWERS AND STRONG THUNDERSTORMS TO
DEVELOP IN ADVANCE OF THE COLD FRONT. SOME OF THE STORMS COULD
PRODUCE STRONG GUSTY WINDS...SMALL HAIL AND DANGEROUS LIGHTNING.

YOUR NATIONAL WEATHER SERVICE WILL KEEP A SHARP EYE ON THE SITUATION
AND WILL ISSUE ANY ADDITIONAL STATEMENTS...WATCHES AND WARNINGS AS
THEY BECOME NECESSARY.

GSK

The office that day

Everything else NWS New York, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 13, 9:14 PM EDTSevere Thunderstorm WarningOKXPassaic46 min
May 13, 9:21 PM EDTSevere Thunderstorm WarningOKXHudson24 min

Nearby

Severe Thunderstorm Warnings in New Jersey, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.